Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 94, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 3, 2018, 8:42 PM CDT for Russell County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 3, 2018, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:56 PM CDT | TSTM WND DMG | 3 Ssw Uchee Creek, AL | TREES AND LARGE BRANCHES REPORTED DOWN ALONG HWY 18, TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
970
WUUS54 KBMX 040142
SVRBMX
ALC113-040230-
/O.NEW.KBMX.SV.W.0094.180704T0142Z-180704T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
842 PM CDT TUE JUL 3 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Russell County in southeastern Alabama...
* Until 930 PM CDT.
* At 842 PM CDT, a severe thunderstorm was located 7 miles southwest
of Cusseta, moving west at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8519
3215 8526 3215 8529 3222 8532 3235 8523
3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0142Z 094DEG 25KT 3221 8486
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite3 follow-up statements
069
WWUS54 KBMX 040148
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
848 PM CDT TUE JUL 3 2018
ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
848 PM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...
At 848 PM CDT, a severe thunderstorm was located 10 miles south of
Fort Benning/lawson Army Air Fld, or 10 miles southwest of Cusseta,
moving west at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8519
3215 8526 3215 8529 3222 8532 3235 8523
3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0148Z 094DEG 25KT 3221 8492
HAIL...0.75IN
WIND...70MPH
$$
89^GSatterwhite440
WWUS54 KBMX 040200
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
900 PM CDT TUE JUL 3 2018
ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
900 PM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...
At 859 PM CDT, a severe thunderstorm was located 9 miles south of
Fort Benning/lawson Army Air Fld, or 15 miles southwest of Cusseta,
moving west at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8519
3215 8526 3215 8529 3222 8532 3235 8523
3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0159Z 094DEG 25KT 3222 8502
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhite706
WWUS54 KBMX 040212
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
912 PM CDT TUE JUL 3 2018
ALC113-040230-
/O.CON.KBMX.SV.W.0094.000000T0000Z-180704T0230Z/
Russell AL-
912 PM CDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN RUSSELL COUNTY...
At 912 PM CDT, a severe thunderstorm was located near Seale, or 16
miles east of Hurtsboro, moving west at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center, Hatchechubbe and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8519
3215 8526 3215 8529 3222 8532 3235 8523
3234 8501 3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0212Z 094DEG 25KT 3223 8513
HAIL...<.75IN
WIND...60MPH
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:52 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 3, 6:52 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 652 PM CDT Tue Jul 3 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Rest of Afternoon through July 4th. --Typical diurnally-driven showers and t'storms alongside summertime mugginess expected-- Spotty showers and storms remain possible through the rest of the afternoon and into this evening given the existing cumulus field and a few surface boundaries + outflow from inland-moving coastal convection from GA/FL. There is also a weakly-organized thunderstorm complex in East Georgia, and deep easterly flow aided by an upper low off the GA/FL coastline will assist in some outflow propagation into East Alabama around mid/late-evening, where a few shower/storm cells could develop. Most areas will be rain-free (but muggy), though. Lows overnight will be in the low 70s, a touch warmer in the urban corridors. There may be a few patches of 'light' fog. For the 4th of July, the upper low off the Southeast coast will drift westward, keeping us in a deep easterly flow. Diurnal convection is expected, with a bit more coverage per global models and high-res such as the HREF/ARW/NMM. Upper-level flow will be a bit 'stronger' on Wednesday as the low drifts closer, but bulk shear values are forecast to top at about 25-knots. Instability will fall in the 'strong' category, with weak/poor lapse rates. So, the forecast will call for general summertime storms with perhaps a couple on the strong side. While a few cells will probably linger post-sunset, overall coverage is expected to decrease in time for evening fireworks. Afternoon highs will be in the low 90s with low 70s dew points holding on. Max heat index values will be between 100-105 for some locations, but 95-100 for most. 89^GSatterwhite .LONG TERM... Thursday through Monday. The shearing out upper low will continue to push off to the west on Thursday. Best rain chances will shift to the far northern/western counties where the best moisture and possibly a weak convergence zone will be. Models are trending towards bringing in some drier air aloft and a less unstable air mass into at least the east-central counties which could suppress activity in these areas. Meanwhile a shortwave trough and potent low pressure system will be moving across Hudson Bay into northern Quebec, while another trough amplifies over the eastern Pacific. This will cause the core of the ridge to retrograde to the western CONUS, with a weak trough/weakness over the eastern CONUS and northerly flow aloft over Central Alabama. A cold front will begin to sink southward into the Ohio Valley Friday, with moisture pooling ahead of it. This will cause increasing rain chances across our northern counties Friday afternoon/evening. Will have to keep an eye out for any MCS development to our north, but at this time mid-level lapse rates do not appear sufficient for anything too strong. PoPs were increased for the weekend as the cold front moves into and stalls over the area with high PWATs. Heavy rainfall may be possible wherever the cold front stalls. Dry air aloft will try to push into North Alabama Saturday night/Sunday, but models have not been consistent regarding if it will make it into our northern counties or not. The ridge looks to build back to the east by the beginning of next week, resulting in a return to easterly flow. 32/Davis && .AVIATION... 00Z TAF Discussion. Generally a VFR forecast this period, with a few wrinkles. One outflow was producing a few showers near BHM and added a VCSH for the initial few hours. Another larger boundary was located in southern Georgia and will inch close to TOI before dissipating. Added a mention of VCSH from 03-06z. Some mixing took place today and overall moisture was slightly down from previous days. Easterly flow will bring in several waves the next few days and shower/storm chances increase enough to have a small mention as PROB30. There most likely will be some patchy fog around Central Alabama but should not be widespread enough for any mention. Will monitor this through the evening hours for any updates. Otherwise, scattered cumulus and some convective blowoff around. Winds easterly around 8kts by Wednesday afternoon. 75 && .FIRE WEATHER... Isolated to scattered showers and storms expected each day this week. Although, today appears to be the driest, with the least amount of coverage. Light fog will be possible each morning, but will depend on the previous day's rainfall. Minimum relative humidity values stay higher than 50 percent all week. Winds remain east to southeast at 5 to 10 MPH in the daytime and light overnight. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 91 70 90 69 / 10 30 20 40 20 Anniston 73 90 71 89 70 / 20 40 20 30 20 Birmingham 74 92 72 90 71 / 10 40 20 30 20 Tuscaloosa 75 94 73 92 72 / 10 40 20 40 20 Calera 73 91 71 89 70 / 10 40 30 20 20 Auburn 72 88 70 87 70 / 30 40 30 20 10 Montgomery 74 93 72 90 71 / 20 40 30 20 10 Troy 72 90 71 88 71 / 30 40 30 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 3, 5:13 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 513 AM CDT Tue Jul 3 2018 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 513 AM CDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 3, 8:36 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT TUE JUL 3 2018
ALZ048-040230-
Russell AL-
836 PM CDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL COUNTY UNTIL
930 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cusseta, moving west at 30 mph.
Wind gusts in excess of 40 mph will be possible with this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Fort Mitchell
Activity Center and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
3221 8498 3220 8496 3218 8501 3213 8506
3209 8505 3206 8506 3207 8511 3206 8511
3206 8519 3210 8522 3235 8523 3234 8501
3232 8500 3230 8494 3226 8489
TIME...MOT...LOC 0135Z 094DEG 25KT 3223 8477
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:36 PM CDT | Special Weather Statement | BMX | Russell | 54 min |
| Jul 3, 9:21 PM CDT | Special Weather Statement | BMX | Russell | 39 min |
| Jul 3, 9:57 PM CDT | Special Weather Statement | BMX | Macon | 33 min |
| Jul 3, 10:13 PM CDT | Special Weather Statement | BMX | Macon | 47 min |
| Jul 3, 10:44 PM CDT | Special Weather Statement | BMX | Elmore | 46 min |
| Jul 3, 10:48 PM CDT | Special Weather Statement | BMX | Pike | 42 min |
| Jul 3, 10:58 PM CDT | Special Weather Statement | BMX | Russell | 47 min |
| Jul 4, 12:59 AM CDT | Special Weather Statement | BMX | Cherokee | 46 min |
| Jul 4, 1:02 AM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Jul 4, 1:22 AM CDT | Special Weather Statement | BMX | DeKalb | 53 min |
| Jul 4, 1:31 AM CDT | Special Weather Statement | BMX | Clay | 44 min |
| Jul 4, 2:14 AM CDT | Special Weather Statement | BMX | Talladega | 31 min |
| Jul 4, 2:24 AM CDT | Special Weather Statement | BMX | Talladega | 51 min |
| Jul 4, 2:48 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 42 min |
| Jul 4, 3:04 AM CDT | Special Weather Statement | BMX | Blount, St. Clair | 41 min |
| Jul 4, 3:41 AM CDT | Special Weather Statement | BMX | Blount | 49 min |
| Jul 4, 1:11 PM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jul 4, 2:42 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 48 min |
| Jul 4, 2:55 PM CDT | Special Weather Statement | BMX | Cherokee | 35 min |
| Jul 4, 2:59 PM CDT | Special Weather Statement | BMX | Hale | 46 min |
| Jul 4, 3:27 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| Jul 4, 3:54 PM CDT | Special Weather Statement | BMX | Hale | 36 min |
| Jul 4, 3:57 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jul 4, 4:03 PM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| Jul 4, 4:26 PM CDT | Special Weather Statement | BMX | St. Clair | 34 min |
| Jul 4, 4:58 PM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| Jul 4, 5:28 PM CDT | Special Weather Statement | BMX | Chilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.